What is Deadly Nightshade Poisoning?
Deadly nightshade, or atropa belladonna, is a member of the nightshade family known as Solanaceae, which is the same family which contains the popular vegetable known as the tomato. It is a larger herb plant or shrub that is highly poisonous. It is native to Europe and Asia and is adorned with green leaves and flowers that are a deep purple and green. The shrub can grow up to 6 feet tall and has leaves that are up to 7 inches in length. It also has berries that are a rich and shiny black color. It is a beautiful plant; however, it is highly toxic.
Deadly nightshade varies from the other common nightshade plants. Many people confuse this plant with the other nightshade varieties, such as climbing nightshade and climbing bittersweet. Those nightshade varieties contain solanine, while deadly nightshade contains atropine and other toxic alkaloids.
This plant is used for medicinal purposes in many countries. The alkaloids which are contained in the berries and leaves of the deadly nightshade are used for many purposes within the medical field, such as sedatives, to control muscle spasms, and stimulants. The medicinal properties come from the roots and leaves of the plant.
Deadly nightshade poisoning in dogs occurs when dogs consume the leaves, roots, or berries of the Deadly nightshade plant. This plant contains toxic alkaloids, including atropine, which can cause severe toxicity in dogs.
Book First Walk Free!
Symptoms of Deadly Nightshade Poisoning in Dogs
If your dog has ingested deadly nightshade, the symptoms may be quite severe and your dog will require immediate veterinary attention. Symptoms of deadly nightshade poisoning include:
- Mouth dryness
- Rapid pulse
- Rapid respiration
- Pupil dilation
- Muscle twitching
- Abnormal gait
- Urine retention
- Cardiac arrest
Deadly nightshade is also used in a variety of prescription medications to control many ailments. Types of conditions in which the alkaloids are used include:
- Specific nervous system impulses
- Used in conjunction with anesthetic agents
- Reduces drooling, vomiting, and nausea
- Used as an antidote in certain poisonings
- Reduces eye pain in specific eye illnesses
- Administered to treat asthma and other respiratory conditions
Causes of Deadly Nightshade Poisoning in Dogs
Causes of deadly nightshade toxicity begin with the plant being eaten, even in small amounts. Specific causes of deadly nightshade poisoning are:
- Cardiac failure
- Depression of the central nervous system
- Depression of the respiratory system
Diagnosis of Deadly Nightshade Poisoning in Dogs
Your veterinarian will ask you a variety of questions about the dog’s history, how much he ingested, and the time it took between ingesting the plant and getting treatment. Your veterinarian will assess your dog’s clinical signs, and do a variety of tests. These tests may include blood testing, urinalysis, and a biochemistry profile. Due to the severity of the poisoning from this plant, the veterinarian will act very quickly in order to begin treatment. Depending on your dog’s symptoms, the veterinarian may begin treatment in the form of oxygen therapy and fluid therapy. Once the tests come back to confirm the poisoning from the alkaloids, such as atropine, from this plant he will be able to make a definitive diagnosis.
Treatment of Deadly Nightshade Poisoning in Dogs
Treatment for deadly nightshade toxicity may vary depending on your dog’s overall health and his level of poisoning. Treatment methods may include:
Your veterinarian may perform emesis to help rid the dog of the poisons from the atropine and other alkaloids. Emesis will be followed up by the administration of activated charcoal to help prevent the toxic substance from being absorbed into the bloodstream.
The veterinarian may put your dog under anesthesia to perform gastric lavage. This is accomplished by inserting a tube into your dog’s abdominal area and flushing the poisons from the stomach.
Intravenous fluids will be given to prevent dehydration, especially if your dog has had bouts of vomiting and diarrhea. IV fluids will help restore the electrolytes in your dog and also encourage proper kidney function. Within IV fluids, an antidote may be given. Physostigmine, often used to treat glaucoma and Alzheimer’s disease, is the antidote of choice for deadly nightshade poisoning
The veterinarian may give other treatments depending on your dog’s clinical signs. He may give medications to reduce fever, administer oxygen therapy, emetics, and cardiac stimulant medications.
Recovery of Deadly Nightshade Poisoning in Dogs
Unfortunately, deadly nightshade poisoning can be fatal. If your dog responded to treatment he will still need to be hospitalized for several days or weeks. The veterinarian will carefully monitor your dog and when he feels he is stable and improving, he will discharge him.
Once you bring your dog home, it will be very important to monitor him according to the veterinarian’s instructions. Your medical professional will inform you of any symptoms to watch for during his recovery, and if you have any questions or concerns it will be necessary to contact him. Your veterinarian will also schedule several follow-up visits to be sure he is recovering nicely. Your companion may also be put on a special diet to ease his stomach after the emesis or gastric lavage. He may prescribe a specific dog food or give you a list to go by for a bland diet. This diet change will be temporary until your dog is fully healed.